Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the inversion of the convolution and Laplace transform

Author: Boris Baeumer
Journal: Trans. Amer. Math. Soc. 355 (2003), 1201-1212
MSC (2000): Primary 44A35, 44A10, 44A40
Published electronically: October 25, 2002
MathSciNet review: 1938753
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present a new inversion formula for the classical, finite, and asymptotic Laplace transform $\hat f$ of continuous or generalized functions $f$. The inversion is given as a limit of a sequence of finite linear combinations of exponential functions whose construction requires only the values of $\hat f$ evaluated on a Müntz set of real numbers. The inversion sequence converges in the strongest possible sense. The limit is uniform if $f$is continuous, it is in $L^{1}$ if $f\in L^{1}$, and converges in an appropriate norm or Fréchet topology for generalized functions $f$. As a corollary we obtain a new constructive inversion procedure for the convolution transform ${\mathcal K}:f\mapsto k\star f$; i.e., for given $g$ and $k$ we construct a sequence of continuous functions $f_{n}$ such that $k\star f_{n}\to g$.

References [Enhancements On Off] (What's this?)

  • [Ba] Baeumer, B. A Vector-Valued Operational Calculus and Abstract Cauchy Problems. Dissertation, Louisiana State University, 1997. ( )
  • [B-L-N] Boris Bäumer, Günter Lumer, and Frank Neubrander, Convolution kernels and generalized functions, Generalized functions, operator theory, and dynamical systems (Brussels, 1997) Chapman & Hall/CRC Res. Notes Math., vol. 399, Chapman & Hall/CRC, Boca Raton, FL, 1999, pp. 68–78. MR 1678671
  • [B-N] Boris Bäumer and Frank Neubrander, Laplace transform methods for evolution equations, Confer. Sem. Mat. Univ. Bari 258-260 (1994), 27–60. Swabian-Apulian Meeting on Operator Semigroups and Evolution Equations (Italian) (Ruvo di Puglia, 1994). MR 1385478
  • [Do] Doetsch, G. Handbuch der Laplace Transformation. Vol. I-III, Birkhäuser Verlag, Basel-Stuttgart, 1950-1956. MR 13:230f; MR 18:35a; MR 18:894c
  • [Fo] C. Foiaş, Approximation des opérateurs de J. Mikusiński par des fonctions continues, Studia Math. 21 (1961/62), 73–74 (French). MR 139907,
  • [L-N] Günter Lumer and Frank Neubrander, Asymptotic Laplace transforms and evolution equations, Evolution equations, Feshbach resonances, singular Hodge theory, Math. Top., vol. 16, Wiley-VCH, Berlin, 1999, pp. 37–57. MR 1691813
  • [Mi] Jan Mikusiński, Operational calculus. Vol. 1, 2nd ed., International Series of Monographs in Pure and Applied Mathematics, vol. 109, Pergamon Press, Oxford; PWN—Polish Scientific Publishers, Warsaw, 1983. Translated from the Polish by Janina Smólska; With additional material written in collaboration with Jan Rogut. MR 737380
  • [Sk] Kr. Skórnik, On the Foiaş theorem on convolution of continuous functions, Complex analysis and applications ’85 (Varna, 1985) Publ. House Bulgar. Acad. Sci., Sofia, 1986, pp. 604–608. MR 914566
  • [Ti] Titchmarsh, E. C. The zeros of certain integral functions. Proceedings of the London Mathematical Society 25 (1926), 283-302.
  • [Vi] Vignaux, J. C. Sugli integrali di Laplace asintotici, Atti Accad. naz. Lincei, Rend. Cl. Sci. fis. mat. (6) 29 (1939), 345-400.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 44A35, 44A10, 44A40

Retrieve articles in all journals with MSC (2000): 44A35, 44A10, 44A40

Additional Information

Boris Baeumer
Affiliation: Department of Mathematics and Statistics, University of Otago, P.O. Box 56, Dunedin, New Zealand

Keywords: Operational calculus, generalized functions, integral transforms.
Received by editor(s): January 25, 1999
Received by editor(s) in revised form: August 5, 2002
Published electronically: October 25, 2002
Article copyright: © Copyright 2002 American Mathematical Society